Dr. Wilson--are benzo meds truly addicting? Conflicting info on this!
I hear and read all sorts of things on them. From not being addictive to being highly addictive. Wondering if it's 'all in the dosage'?
I was told to help me deal with my anxiety/depression due to many issues, including health/anxiety ones, that 3 a day would be fine and even 4 if I had a really difficult day. I don't tolerate anti-depressants at all and have tried a few!
Also, was told since I don't tolerate side affects well, to break the pill (low dose 0.25 mg) in half and take it more often rather than have the whole affect right away and have to wait several hours to take the other one. Letting it help throughout the day instead of 'all at once' and then feel badly until time to take more. The truth is, since I'm concerned about getting 'hooked' I only take 2 most day and once in awhile 2 1/2 and rarely the 3 prescribed. I was told I should take the prescribed amount but in my my mind and thinking, I try to do on 'less' rather than more.
Mostly because I've read about becoming addicted and when one tries to go off of it, really bad side affects can occur.
Although--a friend said her psychiatrist said, 'it works right away--Xanax--she was taking, and is out of your system in a very short time!
So, if that is the case I wondered if it's 'not addictive' and I should not be concerned about taking the prescribed dosage?
My doctor didn't seem to be concerned--said he even had a patient that takes up to 6 a day and has for years. It helped her! So, wonder what your opinion is on the use--sometimes long term use-is? Your 'dealing with anxiety' info on this board has helped me so much too! Thanks.
Unfortunately, benzodiazepines - Valium, Xanax, Klonopin, are 'addicting.' While a panic sufferer doesn't take them to feel 'high' - (we just take them to feel normal), the body gets used to them over time, and we become 'physically dependent' on them, just as a diabetic is physically dependent on insulin to control their blood sugar. Unfortunately, in going off these type of meds, people often have 'rebound' symptoms - and can experience the same types of symptoms they originally took them for. Sometimes, even withdrawing very slowly can be very uncomfortable, or even terrible. It's a shame that we haven't found a 'cure' yet for panic attacks/agoraphobia. So once on these meds, people end up taking them for years. It's a damned if you do, damned if you don't dilemma. They do work very well to dampen down the anxiety and enable one to function.
The benzodiazepines can absolutely lead to dependency for some. The faster acting medications, that leave your system quickly, such as Xanax, tend to cause more dependency for that exact reason. That is why some specialists recommend that people take a longer acting benzodiazepine, like clonazepam (Klonopin). This medicine starts out a little more slowly and gradually and tends to last about 11 hours. [Warning: I am a lowly psychologist and have no right to give anyone the advice on their medications. I'm providing general information here.> Your doctor shared with you the story of his patient who has been taking six pills a day for years and it has helped her. But that patient is not attempting to withdraw from the medication. That's when you find out how difficult it may be for you to reduce or eliminate the medication.
The other side of this issue is that many people with panic disorder and other anxiety disorders tend to underdose themselves with the benzodiazepines by not taking what their physician prescribed. When you take Xanax every eight hours instead of every four hours, for instance, you're going to get a trough of about four hours where the medication is not "on board". Therefore, you're not going to feel like you're getting enough help.Use your physician as your guide.Yes, you might struggle as you decelerate from a benzodiazepine. But if it helps you manage your symptoms, then it is a price you may want to pay.
The SSRIs and the SNRIs are the medication treatment of choice for most anxiety disorders. And they do not have the same dependency issues. Some people do have trouble withdrawing from them, though.
About this whole benzo addiction issue- I just finished re-reading Dr. William Kernodle , M.D.'s book: Panic Disorder, The Medical Point of View - you can get a used copy on line for about $3. He very eloquently explains the difference between 'drug addiction', 'physical dependence', etc. When patients are taking benzo's responsibly, not taking them to get 'hi', not abusing them or other drugs (like alcohol or street drugs), not increasing their dose over time, taking them just to feel 'normal' and to stop the panic, they become 'medically dependent' similar to how a person with seizures becomes dependent on their anti-seizure meds to avoid seizures.
Unfortunately, for many people, if they try to withdraw from benzo's after a short or long period of time (depends on the severity of their panic/anxiety, how long it has been going on, and how high their dose of benzo's, most will experience a return of their panic/anxiety sxs as the benzo's are withdrawn, and unfortunately those withdrawal symptoms, even during a very slow taper, can be much like the original symptoms one had prior to taking the benzo's. So the issue of 'addiction' is controversial. I would suggest reading this book to get a better understanding,.
Dr. Wilson--thank you for your advise. I really think you help a lot of us here. I am one who has tried--all along to 'make do' on the least amount of the medication that I could. I am prescribed one to two tablets--low dose, as needed, up to 3 times a day. Well, I take 1/2 of a tablet and only 2 (total) a day and lately 2 1/2 a day. Spread it out on the advise of the Psychiatrist, who said I just don't tolerate meds--like anti-dep. well, so try doing it that way. I'm struggling with ongoing anxiety and depression.Some days better than others. Wondered if my symptoms were made worse by the low dose of Xanax--trying not to overdo--and not taking the amount prescribed--3 a day! Just am so afraid of taking too much and really being addicted. Primary suggested taking Ativan--said it was longer lasting and helpful with anxiety, but a close relative took that and had some bad adverse affects, but was much older than I am now. So--may ask about Klonopin (have read a lot about it and some have success and others not), so it's 'scary' for sure taking any of this stuff. I use your 'stop' technique a lot and that helps, and the breathing exercises. Still have the main health issue--not life threatening--but quality of life altering, so hard to tell whether that is the cause or result of what I'm dealing with. Thanks for you help as always.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.